Wyoming, 2013

Hail in Wyoming, May 25, 2013

May 25, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over far northeastern Campbell County and produced quarter size hail near the Montana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over far northeastern Campbell County and produced quarter size hail near the Montana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 1:13 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, May 25, 1:13 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT SAT MAY 25 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 157 PM MDT SAT MAY 25 2013

WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY
INTO THE WRN DAKOTAS...WITH CONVECTION BEGINNING TO INTENSIFY FROM
THE NRN BLKHLS INTO NWRN SD. CONVECTIVE PARAMETERS REMAIN IN PLACE
FOR CONTINUED DEVELOPMENT/INTENSIFICATION OF STORMS THROUGH THIS
EVENING WITH VERY LARGE HAIL A POSSIBILITY...AND JUST ENOUGH LOW
LEVEL SHEAR AND LOW LCL'S TO INCLUDE A THREAT FOR TORNADOES...AND
A TORNADO WATCH IN EFFECT FOR ALL BUT TRIPP COUNTY UNTIL 04Z.
STRAIGHT LINE WINDS COULD BECOME MORE OF AN ISSUE LATER AS STORMS
POSSIBLY MERGE INTO A LARGE SCALE COMPLEX TURNING INTO A SQUALL
LINE/MCS OVER FAR EASTERN REACHES OF THE CWFA...ESPECIALLY AS LOW
LEVEL JET INCREASES.

ON SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS
UP...LEFTOVER LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE
STRETCHED ACROSS CWA. SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME
INSOLATION WILL RESULT IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE
QUITE AS PRONOUNCED AS TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS
LOOKS REASONABLE GIVEN THERMODYNAMICS PRESENT. TEMPERATURES WILL
BE NEAR GUIDANCE.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 157 PM MDT SAT MAY 25 2013

PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP
THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH NEXT
WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO
SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO
THE REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO
THE NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE
AREA ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY
SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE
GUIDANCE IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF
WORKING THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH
COULD PROVIDE WIDESPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL
REMAIN ABOVE AVERAGE WITH SOME COOLING EXPECTED TOWARDS THE END OF
THE WEEK AS THE UPPER TROF MOVES INTO THE NORTHERN PLAINS.

&&

.AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z SUNDAY AFTERNOON
ISSUED AT 157 PM MDT SAT MAY 25 2013

SCT/NMRS TSRA ARE EXPECTED THIS AFT/EVE WITH SOME LINGERING
OVERNIGHT BRINGING MVFR/IFR VIS IN HEAVIER PRECIP. SOME TS MAY
BECOME SEVERE WITH LARGE HAIL/STRONG GUSTS. SOME LOW CIGS MAY
DEVELOP OVERNIGHT OVER PTNS OF THE SD PLAINS...BRINGING AREAS OF
MVFR/IFR CIGS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 25, 4:39 AM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SAT MAY 25 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
539 AM MDT (639 AM CDT) SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND
THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG
WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 25, 1:34 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             13 NNE DOWNTOWN STURGIS 44.59N 103.41W
05/25/2013  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, May 25, 2:06 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 W VALE                44.62N 103.44W
05/25/2013  M1.75 INCH       BUTTE              SD   PUBLIC

&&

KCLARK
Local storm report, May 25, 2:41 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 S BEAR BUTTE STATE PA 44.47N 103.42W
05/25/2013  M1.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, May 25, 2:54 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT SAT MAY 25 2013

WYZ057-058-252245-
WESTON WY-WYOMING BLACK HILLS WY-
354 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 445
PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARETON...OR 28 MILES SOUTHWEST OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSAGE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4410 10467 4401 10419 4361 10464 4369 10487
TIME...MOT...LOC 2154Z 206DEG 29KT 4373 10470

SCHILD
Local storm report, May 25, 2:58 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             VALE                    44.62N 103.40W
05/25/2013  E1.75 INCH       BUTTE              SD   PUBLIC

0345 PM     HAIL             12 N CAMP CROOK         45.72N 103.98W
05/25/2013  E1.75 INCH       HARDING            SD   PUBLIC

0355 PM     HAIL             20 E LUDLOW             45.83N 102.97W
05/25/2013  E1.00 INCH       HARDING            SD   PUBLIC

&&

JJOHNSON
Local storm report, May 25, 3:45 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     8 NNW LODGEPOLE         45.92N 102.73W
05/25/2013  E60 MPH          PERKINS            SD   PUBLIC

&&

JJOHNSON

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 25, 3:50 PM MST
Where
Campbell County, 7.92 mi NW of Rockypoint
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.989, -105.202

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445776.